Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2018, 6:42 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 6:42 PM MST (01:42 UTC)
- Expired
- Aug 2, 2018, 7:15 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:52 PM MST | TSTM WND DMG | 8 Ssw Goodyear, AZ | POWER POLE (TOWER) DESTROYED. |
| Aug 2, 7:14 PM MST | TSTM WND DMG | 5 Nw Buckeye, AZ | OVERTURNED SEMI IN I-10 AT MILEPOST 110. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WUUS55 KPSR 030142 SVRPSR AZC013-021-030215- /O.NEW.KPSR.SV.W.0039.180803T0142Z-180803T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 642 PM MST THU AUG 2 2018 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 715 PM MST. * At 642 PM MST, severe thunderstorms were located along a line extending from near Painted Rock Dam to 9 miles southeast of Estrella Mountain Park, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Avondale, Goodyear, Buckeye, Palo Verde, Perryville, Liberty, Phoenix International Raceway, Estrella Mountain Park, Estrella Mountain Ranch, Hassayampa, Rainbow Valley, Komatke and Arlington. * This includes the following highways... AZ Interstate 10 between mile markers 111 and 119. AZ Route 85 between mile markers 140 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3349 11261 3331 11208 3309 11229 3327 11282 TIME...MOT...LOC 0142Z 242DEG 11KT 3327 11270 3324 11222 HAIL...0.75IN WIND...60MPH $$ Hernandez
2 follow-up statements
207 WWUS55 KPSR 030159 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 659 PM MST THU AUG 2 2018 AZC013-021-030215- /O.CON.KPSR.SV.W.0039.000000T0000Z-180803T0215Z/ Maricopa AZ-Pinal AZ- 659 PM MST THU AUG 2 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR MARICOPA AND PINAL COUNTIES... At 659 PM MST, severe thunderstorms were located along a line extending from near Palo Verde to 7 miles southwest of South Mountain Park, moving northeast at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Avondale, Goodyear, Buckeye, Palo Verde, Perryville, Liberty, Phoenix International Raceway, Estrella Mountain Park, Estrella Mountain Ranch, Hassayampa, Rainbow Valley, Komatke and Arlington. This includes the following highways... AZ Interstate 10 between mile markers 111 and 119. AZ Route 85 between mile markers 140 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3349 11261 3331 11208 3309 11229 3327 11282 TIME...MOT...LOC 0159Z 242DEG 11KT 3329 11265 3326 11217 HAIL...0.75IN WIND...60MPH $$ Hernandez
106
WWUS55 KPSR 030214
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
714 PM MST THU AUG 2 2018
AZC013-021-030223-
/O.EXP.KPSR.SV.W.0039.000000T0000Z-180803T0215Z/
Maricopa AZ-Pinal AZ-
714 PM MST THU AUG 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 715 PM MST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
LAT...LON 3349 11261 3331 11208 3309 11229 3327 11282
TIME...MOT...LOC 0213Z 242DEG 11KT 3331 11261 3328 11213
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:42 PM MST, 6 hours earlier.
Area forecast discussion, Aug 2, 12:42 PM MST, 6 hours before
Area Forecast Discussion National Weather Service Phoenix AZ 1242 PM MST Thu Aug 2 2018 .SYNOPSIS... High pressure will meander across the southwest United States resulting in slightly above average temperatures, but a gradual decrease in thunderstorm chances through the weekend, especially across the lower deserts. More significant moisture will return to the region by early next week as high pressure builds to the northwest. Temperatures will consistently remain a few degrees above normal. && .DISCUSSION... Visible satellite shows thunderstorm activity gradually increasing area-wide early this afternoon, and continues to reveal a few notable features that may support an increase in thunderstorm potential later this afternoon and evenings. A fast-moving gravity wave is moving across south-central Arizona, and has appeared to already enhance convection across south of the Tucson area. Earlier mid-level cloudiness continues to diminish near the Phoenix area, while convection becomes more widespread across the Rim and White Mountains. The latest hi-res convective allowing guidance continues to indicate a cluster or two of storms developing across Pima County into southwest Maricopa and Pinal Counties later this afternoon. Although steering flow is quite weak, thunderstorms are expected to propagate and develop towards the Phoenix area later this afternoon and evening. With weak large-scale forcing for ascent and new thunderstorm convective development largely dependent on outflow boundaries, coverage is still uncertain. Can't rule out a few strong wind gusts, locally heavy rain, and patchy blowing dust with any thunderstorms/outflows that develop. Farther west, thunderstorms developing over the higher terrain of northern Baja County are approaching western Imperial County in association with a remnant MCV. Additional convection has been noted across JTNP. Blowing dust and locally strong wind gusts will accompany any storms that develop. The upper ridge across the western CONUS will remain dampened through the weekend by a belt of moderate westerlies across the Great Basin, which will keep our temperatures slightly above normal. Within this regime, drier air aloft will also overspread the region this weekend and result in a downtick in thunderstorm activity area-wide. However, there will still be enough moisture around to support a few thunderstorms over southern Gila County. By next week, a seasonably strong upper trough will develop off the Pacific Northwest coast, and correspond with a significant amplification of the upper ridge over the western CONUS. The parent anticyclone will shift northwestward towards the Great Basin while simultaneously strengthening. While this may result in a gradual warming trend for southeast California, it should be far enough removed to keep excessive heat concerns at bay for the time being. During this time period, moisture will return back closer to seasonal normals for August, and bring back daily chances for thunderstorms. This should set up a Type II monsoonal pattern and place south-central Arizona within east-northeast flow aloft. Temperatures should also remain fairly consistent during this period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Based on observational data and preponderance of latest high resolution model output, it looks far more likely that sct thunderstorms will impact the Phoenix metro, and particularly KPHX. The pattern conceptually matches storms forming over SW Maricopa Co generating outflow and blowing dust moving north towards the terminals. Potentially aided by lift from the Estrellas, storms could directly impact KPHX and have added a Tempo group around 02Z. The most likely time frame of IFR conditions due to TSRA and BLDU looks to be 02Z-05Z with showers lingering for a few more hours afterwards. Gusty SSW winds with the outflow would become extremely variable in direction with the passage of any storms, and wake low development could cause a period of gusty north winds washing back into terminal locations. Not convinced coverage will be that extensive throughout the metro and only included VCTS for KIWA and KSDL sites, though BLDU could become a problem at these location as well. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances and associated impacts are the primary aviation concerns this afternoon and evening. Storms were already developing along the Baja spine this morning, and steering flow could drive TSRA into KIPL this afternoon. Chances of directly impacting the terminal location is too small to include in this TAF package, with only a wind shift currently noted. Storm chances at KBLH are much less, and the typical south winds should prevail. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will be more relegated to higher terrain areas of Gila County on Sunday as the overall atmospheric moisture content declines. As high pressure redevelops to the northwest, moisture will return to the area and bring an increase in thunderstorm chances to the lower deserts. Otherwise, minimum humidities will remain in a 15-30% range following fair to good overnight recovery. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Little temperature trend expected during the five day period, with high temperatures remaining a few degrees or so above seasonal normals each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...MO FIRE WEATHER...Rogers/CB
In the hours before
Special weather statement, Aug 2, 6:37 PM MST, 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 637 PM MST THU AUG 2 2018 AZZ533-030215- Central La Paz AZ- 637 PM MST THU AUG 2 2018 ...SPECIAL WEATHER STATEMENT... At 637 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles east of Bouse, or 28 miles southwest of Alamo Lake, moving north at 30 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern La Paz County. This includes AZ Route 72 between mile markers 31 and 34. LAT...LON 3382 11372 3387 11397 3422 11394 3421 11353 TIME...MOT...LOC 0137Z 192DEG 26KT 3393 11385 Hernandez
Local storm report, Aug 2, 6:38 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
638 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM DUST STORM 4 E AHWATUKEE FOOTHILLS 33.31N 111.99W
08/02/2018 MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTS VISIBILITY OF LESS THAN 1/4
MILE AND DROPPING.
&&
TDLocal storm report, Aug 2, 6:39 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
639 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM DUST STORM 3 WNW GILBERT 33.36N 111.84W
08/02/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1/4 MILE VISIBILITY
IN BLOWING DUST.
&&
MPLocal storm report, Aug 2, 6:40 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
640 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM DUST STORM 2 E CHANDLER 33.29N 111.82W
08/02/2018 MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTS VISIBILITY LESS THAN 1/4
MILE DUE TO DUST AND WINDS OF ABOUT 20MPH.
&&
TDLocal storm report, Aug 2, 6:41 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM DUST STORM PHOENIX MESA GATEWAY 33.31N 111.66W
08/02/2018 MARICOPA AZ AWOS
MESA GATEWAY AWOS REPORTS 1/8 MILE
VISIBILITY IN BLOWING DUST.
&&
MPLocal storm report, Aug 2, 6:42 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM DUST STORM 3 NNW CHANDLER 33.33N 111.89W
08/02/2018 MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTS NEAR ZERO VISIBILITY DUE TO
DUST.
&&
TDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Aug 2, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 26 min |
| Aug 2, 5:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 66 min |
| Aug 2, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 47 min |
| Aug 2, 5:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 2, 5:54 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 2, 5:57 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 33 min |
| Aug 2, 6:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 6:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 2, 6:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 2, 6:26 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 2, 6:28 PM MST | Dust Storm Warning | PSR | Gila, Maricopa, Pinal | 92 min |
| Aug 2, 6:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Aug 2, 6:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:37 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 2, 6:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 2, 6:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 6:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 7:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 2, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 37 min |
| Aug 2, 7:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 2, 7:47 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 2, 7:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 2, 8:05 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 8:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 2, 9:05 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 2, 9:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 1:09 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 3, 1:38 PM MST | Areal Flood Advisory | PSR | Gila | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.